The Actavis Fentanyl Transdermal System is manufactured by Actavis South Atlantic LLC , formerly known as Abrika Pharmaceuticals Inc. The FDA has received hundreds of reports of fatalities linked to the use of fentanyl transdermal pain patches. The cause of these deaths can be due to seal breaches allowing fentanyl gel to leak from the patch, known as the “fold-over defect,” malfunction of the rate control membrane, or other defects.
Fentanyl Pain Patch Recall Update 7/23/12: Healthcare giant Johnson & Johnson (J&J) is now recalling more than 53,000 Duragesic pain patches due to problems where crystals of fentanyl may have formed in some of the patches. Fentanyl is a potent painkiller approximately 100 times more powerful than morphine, and its accumulation into crystals in the patch has the potential to lead to overdoses and other adverse events.
What’s the problem?
On February 17, 2008, the pharmaceutical company Actavis, formerly known as Abrika Pharmaceuticals, announced a recall of 14 lots of their generic fentanyl transdermal system. They ranged from 25 to 100 mcg/hr doses and had expiration dates between May and August 2009. The product bore both the Actavis logo and an Abrika Pharmaceuticals label.
Two weeks later, on March 3, 2008, Actavis extended the action to every remaining Actavis fentanyl patch being sold in the United States. The company noted that this was a “precautionary measure,” as they lacked assurance that all were free from defects.
Actavis directed consumers to flush any damaged products that they discovered. They should also wash any skin exposed directly to the gel with water, but not soap. Anyone who experiences the symptoms of a fentanyl overdose after using one of these should immediately contact a medical professional.